Type 1 diabetesAlcohol and drugs

Drinking alcohol

You can still drink alcohol with type 1 diabetes, but drinking too much may cause you to have a hypo, possibly as much as 24 hours later.

Talk to your diabetes team about how to drink alcohol safely.

If you're going to drink alcohol:

Do

  • try to eat a meal with carbohydrate (like pasta) before you drink
  • make sure your friends can recognise a hypo – a hypo can look like you're drunk
  • choose diet soft drink mixers where possible
  • check your blood glucose regularly, particularly if you're dancing
  • check your blood glucose before you go to bed and the next day
  • eat something if your blood glucose is normal or low
  • check your blood glucose regularly the next day – a hypo feels similar to a hangover
  • drink plenty of water the next day

Don't

  • do not drink too much
  • do not drink on an empty stomach
  • do not ignore the signs of a hypo – test and treat it immediately

Diabetes UK has more on drinking alcohol with diabetes.

Drugs and diabetes

It isn't clear if taking recreational drugs affects your blood glucose levels, but their effect on you might mean you're not able to manage your blood glucose as normal.

If drugs make you feel spaced out or lose track of time, you might forget to take your insulin.

Some drugs make you lose your appetite and move around more, which can lead to a hypo.

Others slow you down and can make you eat more or feel really low the next day, so you might not manage your blood glucose as well.

You're advised not to use recreational drugs at all. If you do use them, speak to your diabetes team about the best ways to stay safe and manage your diabetes.

Make sure someone you're with knows about your diabetes and how to recognise and treat a hypo.

The JDRF charity has more about diabetes and recreational drugs.

Page last reviewed: 14/05/2018
Next review due: 14/05/2021